Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 64, NWS Amarillo, TX

May 23, 2005Hutchinson County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 23, 2005, 9:41 PM CDT for Hutchinson County, Texas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2005, 9:41 PM CDT (02:41 UTC)
Expired
May 23, 2005, 10:45 PM CDT
In force
64 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Hutchinson County, TX

The radar

The Amarillo radar (KAMA), 77 km from the middle of the area, began a volume at 02:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 5:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.7 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2005-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1540 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2005-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1540 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
2865 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KAMA 240242
SVRAMA
TXC233-240345-
/O.NEW.KAMA.SV.W.0064.050524T0241Z-050524T0345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
941 PM CDT MON MAY 23 2005

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HUTCHINSON COUNTY IN THE PANHANDLE OF TEXAS
  THIS INCLUDES THE CITY OF BORGER

* UNTIL 1045 PM CDT

* AT 937 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTHEAST OF STINNETT...OR ABOUT 7 MILES NORTH OF BORGER...AND
  MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE AFFECT TRAVELERS ALONG      
  TEXAS STATE HIGHWAY 152 SOUTHEAST OF BORGER.

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3603 10160 3564 10160 3564 10111 3604 10110

$$
1 follow-up statement
000 
WWUS54 KAMA 240308
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1007 PM CDT MON MAY 23 2005

TXC233-240345-
/O.CON.KAMA.SV.W.0064.000000T0000Z-050524T0345Z/
HUTCHINSON TX-
1007 PM CDT MON MAY 23 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1045 PM CDT FOR
HUTCHINSON COUNTY...

AT 1003 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 14 MILES EAST OF STINNETT...OR ABOUT 15 MILES NORTHEAST OF
BORGER...MOVING EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE AFFECT TRAVELERS ALONG TEXAS 
STATE HIGHWAY 152 SOUTHEAST OF BORGER.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
MONDAY EVENING FOR THE PANHANDLE OF OKLAHOMA AND THE PANHANDLE OF
TEXAS.

LAT...LON 3603 10160 3564 10160 3564 10111 3604 10110

$$

GOEHRING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:52 PM CDT, 6 hours 49 minutes earlier.

Area forecast discussion, May 23, 2:52 PM CDT, 6 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
252 PM CDT MON MAY 23 2005

.DISCUSSION...
SUFFICIENT INSTABILITY OVER THE PANHANDLES AREA FOR THUNDERSTORM
DEVELOPMENT IS EXPECTED TONIGHT AND PRETTY MUCH EVERY DAY THROUGH
MEMORIAL DAY WEEKEND. LITTLE CHANGES SEEN TO THE OVERALL SYNOPTIC
SCALE PATTERN AS WARM RIDGE WILL CONTINUE TO BE ANCHORED OVER THE
TRANS-PECOS AREA OF FAR WEST TEXAS WHILE MINOR COOL FRONTS ASSOCIATED
WITH THE VIGOUROUS NORTHERN STREAM PUSH ACROSS THE CENTRAL/SOUTHERN
HIGH PLAINS. TIMING THESE FRONTS AND THE SMALL SCALE SHORT-WAVE
ACTIVITY OVER THE SOUTHERN ROCKIES WILL BE THE PRIMARY CHALLENGE FOR
THE MEDIUM AND LONG RANGE PERIODS.

FOR TONIGHT...CU/TCU FIELD IS BETTER DEVELOPED THAN 24 HOURS AGO
ALONG THE I-25 COORIDOOR BETWEEN TRINADAD AND LAS VEGAS. CELLS WILL
PROPAGATE EAST/SOUTHEAST OVER THE FAVORABLE ENVIRONMENT ACROSS THE
PANHANDLES. HAVE INCLUDED SEVERE TS TONIGHT PER PREVIOUS FORECAST AND
SPC OUTLOOK. THE MAIN THREATS SHOULD BE LARGE HAIL AND DAMAGING WINDS
EARLY BEFORE TRANSITIONING INTO A MULTICELL MCS WITH LOCALLY HEAVY
RAINFALL. WILL NEED TO WATCH OUTFLOW BOUNDARY OVER EASTERN PANHANDLES
FOR POSSIBLE DEVELOPMENT.

APPEARS NEXT FRONT WILL REACH THE AREA SOMETIME LATE TUESDAY NIGHT
AND ENHANCE CONVECTION. AVERAGE TO SLIGHTLY ABOVE AVERAGE TEMPS ARE
EXPECTED FOR THE THURSDAY THROUGH MONDAY. ADDED SLIGHT CHANCE POPS TO
THE SATURDAY NIGHT PERIODS...OTHERWISE NO OTHER CHANGES.

SLATTERY

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                64  91  63  84 /  40  20  20  30
BEAVER OK                  66  91  63  80 /  40  40  40  30
BOISE CITY OK              62  88  61  80 /  50  30  30  30
BORGER TX                  64  91  63  83 /  40  30  30  30
BOYS RANCH TX              63  92  62  86 /  40  20  20  30
CANYON TX                  65  92  63  85 /  40  20  20  30
CLARENDON TX               68  95  65  85 /  40  20  20  20
DALHART TX                 62  90  62  83 /  50  30  30  30
GUYMON OK                  64  92  62  81 /  50  40  40  30
HEREFORD TX                63  93  62  86 /  40  20  20  30
LIPSCOMB TX                67  90  64  82 /  40  40  40  30
PAMPA TX                   66  92  63  83 /  40  20  20  30
SHAMROCK TX                69  94  65  84 /  40  20  20  20
WELLINGTON TX              69  94  66  85 /  40  20  20  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

14/13
Hazardous weather outlook, May 23, 5:28 PM CDT, 4 hours 13 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
528 PM CDT MON MAY 23 2005

OKZ001>003-TXZ001>020-241100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
528 PM CDT MON MAY 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE WESTERN TWO-THIRDS
OF THE PANHANDLES UNTIL 11 PM. LARGE HAIL AND DAMAGING WINDS ARE THE
MAIN THREATS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN TUESDAY
AFTERNOON AND EVENING ACROSS THE NORTHEASTERN SECTION OF THE
OKLAHOMA AND TEXAS PANHANDLES. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS WEDNESDAY AFTERNOON AND EVENING ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES WITH LARGE HAIL AND DAMAGING WINDS
BEING THE PRIMARY SEVERE WEATHER THREATS. THUNDERSTORMS WILL BE
POSSIBLE AGAIN THURSDAY AFTERNOON AND NIGHT AS ANOTHER FRONT DROPS
SOUTH INTO THE PANHANDLES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACROSS THE PANHANDLES SHOULD STAY INFORMED CONCERNING SEVERE
WEATHER POTENTIAL FOR THIS EVENING AND TONIGHT...TUESDAY AFTERNOON
AND NIGHT...AND AGAIN WEDNESDAY AFTERNOON AND EVENING AND BE PREPARED
FOR ACTIVATION SHOULD HAZARDOUS WEATHER DEVELOP.

COCKRELL

In the hours before

Local storm report, May 23, 8:37 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
837 PM CDT MON MAY 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 PM     HAIL             12 SE STRATFORD         36.21N 101.92W
05/23/2005  0.88 INCH        SHERMAN            TX   LAW ENFORCEMENT

&&

JC
Special weather statement, May 23, 8:41 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
841 PM CDT MON MAY 23 2005

TXZ003-240245-
HANSFORD-
841 PM CDT MON MAY 23 2005

...STRONG THUNDERSTORM IN EASTERN SHERMAN COUNTY APPROACHING WESTERN
HANSFORD COUNTY...

A LINE OF THUNDERSTORMS WILL MOVE INTO WESTERN HANSFORD COUNTY
WITHIN THE NEXT THIRTY MINUTES. THESE STORMS HAVE PRODUCED NICKEL
SIZED HAIL...AND MAY CONTINUE TO PRODUCE LARGE HAIL AND WIND GUSTS
OVER 60 MILES AN HOUR...AS THEY MOVE INTO HANSFORD COUNTY. THE
STORMS WILL MOVE EAST ACROSS THE AREA AT 20 TO 25 MILES AN HOUR. AS
THESE STORMS APPROACH YOUR AREA BE READY TO MOVE INTO A STURDY
SHELTER.

BROST
Local storm report, May 23, 8:44 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
844 PM CDT MON MAY 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 PM     HAIL             CACTUS                  36.04N 102.01W
05/23/2005  0.88 INCH        MOORE              TX   LAW ENFORCEMENT

            REPORTED AT THE GOLFCOURSE AT HWY 119

&&

DH
Special weather statement, May 23, 9:05 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
905 PM CDT MON MAY 23 2005

OKZ001-TXZ001-006-240400-

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS CLEARED A PORTION OF
SEVERE THUNDERSTORM WATCH 316. COUNTIES CLEARED INCLUDE:

IN THE OKLAHOMA PANHANDLE:
CIMARRON...

IN THE TEXAS PANHANDLE:
DALLAM...HARTLEY...

THIS INCLUDES THE CITIES OF...BOISE CITY...DALHART...HARTLEY...

OKZ002-TXZ002-003-007-008-011>013-016>018-240400-

SEVERE THUNDERSTORM WATCH 316 REMAINS VALID UNTIL 1100 PM CDT MONDAY
FOR THE FOLLOWING COUNTIES:

IN THE OKLAHOMA PANHANDLE:
TEXAS...

IN THE TEXAS PANHANDLE:
SHERMAN...HANSFORD...POTTER...MOORE...HUTCHINSON...OLDHAM...CARSON...
DEAF SMITH...RANDALL...ARMSTRONG...

THIS INCLUDES THE CITIES OF...AMARILLO...BORGER...CANYON...CLAUDE...
DUMAS...GUYMON...HEREFORD...PANHANDLE...SPEARMAN...STRATFORD...
VEGA...
Special weather statement, May 23, 9:10 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
910 PM CDT MON MAY 23 2005

TXZ008-240315-
HUTCHINSON-
910 PM CDT MON MAY 23 2005

...STRONG THUNDERSTORM IN EASTERN MOORE COUNTY APPROACHING WESTERN
HUTCHINSON COUNTY...

A LINE OF THUNDERSTORMS WILL MOVE INTO WESTERN HUTCHINSON COUNTY
WITHIN THE NEXT THIRTY MINUTES. THESE STORMS HAVE PRODUCED NICKEL
SIZED HAIL...AND MAY CONTINUE TO PRODUCE LARGE HAIL AND WIND GUSTS
OVER 60 MILES AN HOUR...AS THEY MOVE INTO HUTCHINSON COUNTY. THE
STORMS WILL MOVE EAST ACROSS THE AREA AT 20 TO 25 MILES AN HOUR. AS
THESE STORMS APPROACH YOUR AREA BE READY TO MOVE INTO A STURDY
SHELTER.

BROST
Local storm report, May 23, 9:13 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
913 PM CDT MON MAY 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0913 PM     TSTM WND GST     FOUR WAY                35.69N 101.96W
05/23/2005  60 MPH           MOORE              TX   AMATEUR RADIO

&&

JC

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:46 PM CDTSevere Thunderstorm WarningAMADallam45 min
May 23, 8:15 PM CDTSevere Thunderstorm WarningAMAHartley, Moore90 min
May 23, 8:28 PM CDTSevere Thunderstorm WarningAMASherman62 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.